Moods, medications and sexual side-effects. What’s new in research?

Antidepressant medication has helped thousands of people suffering with depression and anxiety. These medications have, in many cases, been ‘life savers’.

All medications have side-effects and prescribing is always a delicate balance between risks and benefits, effectiveness versus side-effects. A particular focus for me as a Sexual Health Physician interested in mental health concerns, are the sexual side effects of antidepressant medication. So, I thought I would share with you a brief summary of a review article recently published in the Medical Journal of Australia. 1

Most medication side effects are mild and pass with time

For example, nausea, dizziness and or a brief increase in anxiety. However, sexual side- effects such as decreased desire for sex, difficulty maintaining arousal and achieving orgasm can be worrying for people, and their partners. Unfortunately, many people stop taking their medication for this reason. Please don’t do that!  There are options and any medication changes should be discussed with your doctor. A psychiatrist opinion to finely tune medications is often helpful. GPs do have the capacity to refer patients to psychiatrists for a ‘one off consultation’ to provide expert advice.

Depression can cause sexual problems

We need to be mindful that untreated or under-treated depression, anxiety and mental health concerns can cause sexual problems. People often aren’t motivated to have sex and don’t feel the same pleasure with sex when they are depressed. A lack of motivation and a loss of pleasure are part of the way we diagnose people with depression – along with symptoms such as feeling sad, hopeless, irritable, tired all the time or having difficulty concentrating as well as difficulties with sleep and appetite.

The exact number of people experiencing sexual side effects from antidepressant medications is difficult to be sure about – there are a number of differences in the design of research studies. We are able to identify medications most likely to cause difficulties – these are the selective serotonin reuptake inhibitors (SSRI) and serotonin and noradrenaline reuptake inhibitor (SNRI) classes of medication. The tricyclic antidepressants (except clomipramine) tend to cause less sexual side-effects, but issues such as tiredness, dry mouth and weight gain can be problematic.

So what can we do about medication induced sexual dysfunction?

1) Ensure that there are no other medical issues impacting on sexual function, such as issues with alcohol misuse, diabetes, heart disease or nervous system conditions.

2) Wait – many people find the sexual problems get better over time as they adjust to the medication.

3) Reduce the dose – sometimes reducing the dose can help, but of course, this needs to be balanced with risking a relapse of depression. Any dose reductions should be slow, and closely supervised by your doctor.

4) Change to another antidepressant with a lower risk of sexual dysfunction such as moclobemide, agomelatine, bupropion and reboxetine. Some of these medications are not on the Pharmaceutical Benefits Scheme (PBS) and so are more expensive. And, studies have suggested that they aren’t quite as effective in the treatment of depression. Mirtazepine and possibly vortioxetine may also have less sexual side-effects than SSRIs and SNRIs. But they do have other side-effects that can be problematic.

5) Adding another medication such as bupropion, sildenafil/tadalafil or testosterone cream/gel can be helpful. But again, there are issues with medication interactions, side effects and costs to consider.

Doctors and mental health care workers also need to ensure that we talk about life-style, body image and relationship factors. Talking to a Sexual Health Physician who can support your GP and psychiatrist with advice on managing medications, as well as assisting with sex and relationship therapy is worth considering. Every little bit of support helps to ensure recovery.

Dr Tonia Mezzini has been helping women to manage their sexual health for many years.  If you would like expert advice on moods, hormones and sexual concerns, make an appointment to see Dr Tonia Mezzini today.

Dr Tonia Mezzini is known for offering the best possible advice and treatment options for a person’s sexual health care needs. In particular, she cares for patients with:

 

If you, or some you know, is experiencing signs of depression please seek help. Help is available through your GP, the Beyond Blue website: www.beyondblue.org.au or Lifelife: www.lifeline.org.au or call 13 11 14. If the matter is urgent, contact the SA Emergency Mental Health Service on 13 14 65 or dial 000 for an ambulance.

  1. Rothmore, J. Antidepressant-induced sexual function. MJA 212(7) 20 April 2020.